|LETTER TO EDITOR
|Year : 2015 | Volume
| Issue : 2 | Page : 254-255
Clozapine induced supra ventricular tachycardia
C Vivek Kirpekar, D Abhijeet Faye, Sushil Gawande, Rahul Tadke, SH Bhave
Department of Psychiatry, NKP Salve Institute of Medical Sciences and Lata Mangeshkar Hospital, Nagpur, Maharashtra, India
|Date of Web Publication||22-Apr-2015|
Dr. D Abhijeet Faye
Department of Psychiatry (OPD-10), 2nd Floor, OPD Building, NKP Salve Institute of Medical Sciences and Lata Mangeshkar Hospital, Digdoh Hills, Hingna Road, Nagpur - 440 019, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kirpekar C V, Faye D A, Gawande S, Tadke R, Bhave S H. Clozapine induced supra ventricular tachycardia. Indian J Psychol Med 2015;37:254-5
|How to cite this URL:|
Kirpekar C V, Faye D A, Gawande S, Tadke R, Bhave S H. Clozapine induced supra ventricular tachycardia. Indian J Psychol Med [serial online] 2015 [cited 2019 Jul 17];37:254-5. Available from: http://www.ijpm.info/text.asp?2015/37/2/254/155685
Clozapine (atypical antipsychotic agent) is used in the treatment of resistant schizophrenia. Minor cardiovascular side-effects such as orthostatic hypotension and sinus tachycardia are relatively common.  Clozapine is also associated with a low risk (0.015-0.188%) of potentially fatal myocarditis or cardiomyopathy.  Herein, we report a case of supra-ventricular tachycardia (SVT) caused by clozapine.
A 40-year-old male patient was admitted in medicine intensive care unit (MICU) with complaints of episodic giddiness, nausea, vomiting, palpitations, and blurring of vision for 2 days. On detailed history, patient was found to be a known case of undifferentiated schizophrenia since around 10 years. He received treatment with antipsychotic drugs and perceived partial improvement within a month. Since then patient was on regular treatment (with intermittent changes in the drugs and doses) with residual symptoms in the form of suspiciousness, withdrawn behavior and irritability. Around 3 months back, patient had aggravation of symptoms with aggressive and abusive behavior, suspiciousness, muttering to self and decreased sleep while on treatment (adequate doses of trifluperazine and olanzapine), when patient was started on tablet clozapine 50 mg considering it as a resistant schizophrenia, olanzapine was omitted, and trifluperazine 10 mg was continued. Patient showed improvement in about 20 days but within a month he developed episodic giddiness, nausea and blurring of vision and got admitted in MICU. Patient had tachycardia (heart rate-100/min) with palpitations and on electrocardiography he was found to have SVT [Figure 1]. Echocardiography revealed normal cardiac functioning. There was no recent history of fever, chest pain, cough or symptoms suggestive of thyrotoxicosis. There was no other abnormality in clinical findings and investigations and no findings suggestive of ischemic heart disease or cardiomyopathy. In the absence of history of heart disease in past or in family, clozapine induced SVT was suspected. Clozapine was stopped, adenosine and diltiazem were given and patient was kept under observation for 5 days and discharged on diltiazem (30 mg 3 times a day). Patient is later maintained on iloperidone and trifluperazine for psychiatric complaints.
|Figure 1: Electrocardiography of patient showing supra-ventricular tachycardia|
Click here to view
The greatest risk of cardiac involvement is common during the 1 month of clozapine use  though the risk persists throughout its use.  Cases of clozapine inducing atrial fibrillation with a positive re-challenge in a patient without cardiovascular history have been noted, the mechanism being unknown.  SVT is a condition presenting as a rapid heart rhythm originating at or above the atrio-ventricular node. Possible mechanisms by which SVT can result are adrenergic or vagal stimulation, direct cardio toxicity, changing atrial conduction, refractoriness or automaticity, coronary vasoconstriction/ischemia, and (local) electrolyte disturbances. Literature shows that combination of clozapine and caffeine may produce SVT in patients on electroconvulsive therapy.  Besides agranulocytosis and fatal myocarditis, the side effect of SVT (though rare) should also be kept in mind while prescribing clozapine to the patient.
Patients on clozapine should be assessed for the potential cardiac symptoms and a high degree of clinical suspicion need to be maintained throughout the duration of treatment.
| References|| |
Young CR, Bowers MB Jr, Mazure CM. Management of the adverse effects of clozapine. Schizophr Bull 1998;24:381-90.
Merrill DB, Dec GW, Goff DC. Adverse cardiac effects associated with clozapine. J Clin Psychopharmacol 2005;25:32-41.
Tanner MA, Culling W. Clozapine associated dilated cardiomyopathy. Postgrad Med J 2003;79:412-3.
Wooltorton E. Antipsychotic clozapine (Clozaril): Myocarditis and cardiovascular toxicity. CMAJ 2002;166:1185-6.
Low RA Jr, Fuller MA, Popli A. Clozapine induced atrial fibrillation. J Clin Psychopharmacol 1998;18:170.
Beale MD, Pritchett JT, Kellner CH. Supraventricular tachycardia in a patient receiving ECT, clozapine, and caffeine. Convuls Ther 1994;10:228-31.